Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Topeka, KS

July 30, 19984 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 30, 1998, 2:23 AM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 2:23 AM CDT (07:23 UTC)
Expired
Jul 30, 1998, 6:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 300723
FFWTOP
KSC027-041-045-061-085-087-143-149-161-177-197-301100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
223 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  NORTHERN AND CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  GEARY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN JACKSON COUNTY IN NORTHEASTERN KANSAS
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS
  SOUTHERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS
  SOUTHERN RILEY COUNTY IN NORTHEASTERN KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 600 AM CDT

* AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINS WERE LINED UP ALONG AND
  25 MILES EITHER SIDE OF LINE FROM MINNEAPOLIS THROUGH ABILENE
  JUNCTION CITY...MANHATTAN...TOPEKA AND LAWRENCE. THE STORMS WERE
  MOVING TO THE EAST AT AROUND 25 MPH.

* THE THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL SUNRISE OVER THE
  SAME AREAS AND WILL LIKELY PRODUCE RAINFALLS OF 2 TO 4 INCHES WITH
  SOME LOCATIONS POSSIBLY GETTING UP TO 5 OR 6 INCHES. THE RAINS ARE
  FALLING OVER ALREADY SATURATED GROUND SO CONSIDERABLE RUNOFF AND
  FLASH FLOODING OF CREEKS AND STREAMS IS EXPECTED.

DONT DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGER OF FLOODING.

PEOPLE ALONG AND 25 MILES EITHER SIDE OF I-70 SHOULD MONITOR FLOOD
CONDITIONS...AND BE PREPARED TO MOVvE TO HIGHER GROUND...SHOULD
FLOODWATERS THREATEN.

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:00 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED JUL 29 1998

RAINFALL CHANCES/AMOUNTS MAIN FORECAST PROBLEMS THIS CYCLE

COMPLEX SURFACE PATTERN OVER KS, OK, AND NE.  TWO BOUNDARIES TO
WORRY ABOUT AND HEAVY RAINFALL POSSIBLE FROM BOTH OF THEM.  OBSERVED
AND FORECAST SOUNDINGS INDICATE GOOD MOISTURE WITH HIGH PW'S AND
DEEP WARM CLOUD LAYER.  BOTH ETA AND AVN SHOW DEEP LAYER FORCING FOR
VERTICAL MOTION ACROSS NERN KS TONIGHT INTO THURSDAY.  LOW-LEVEL
POSITIVE THETA-E ADVECTION ALSO PRONOUNCED IN THE AREA AND MCS
DEVELOPMENT MACROS POINT TO GOOD POSSIBILITY OF DEVELOPMENT FROM
CENTRAL INTO EAST CENTRAL KS TONIGHT.  ADDITIONALLY, RADAR PRECIP
ESTIMATES FROM LAST NIGHT APPEARED TO BE ONLY ABOUT 60 PERCENT OF
OBSERVED VALUES SO CONTINUED PRECIPITATION EFFICIENCY EXPECTED
TONIGHT.  FOR ALL THE ABOVE REASONS PLUS RELATIVELY LOW FFG VALUES,
WILL ISSUE A FLASH FLOOD WATCH FOR CWA TONIGHT.

FORCING CONTINUES ON THURSDAY AND HIGH POPS CONTINUED THEN AS
NEBRASKA BOUNDARY SAGS SWD INTO KS.  APPEARS MAIN FORCING WILL EXIT
NORTHERN KS LATE THURSDAY NIGHT AND EARLY FRIDAY AS FRONT CONTINUES
SAGGING SWD INTO OK AND UPPER SHORTWAVE TROUGH MOVES SOUTHEAST.
TEMPERATURES BEHIND FRONT SHOULD BE SLIGHTLY COOLER THAN FWC
GUIDANCE IN CLOUDS/RAIN AND NORTHEAST WINDS.

.TOP...FLASH FLOOD WATCH FOR NC, NE, AND EC KS TONIGHT
GDP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:25 PM CDTFlash Flood WarningTOPOttawa4 hr
Jul 29, 11:32 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary3 hr
Jul 30, 2:23 AM CDTFlash Flood WarningTOPOttawa4 hr
Jul 30, 2:23 AM CDTFlash Flood WarningTOPPottawatomie4 hr
Jul 30, 2:23 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Riley, Wabaunsee4 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.